Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Tallahassee, FL

March 4, 2020Henry County, Houston County, Alabama; Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 4, 2020, 9:12 AM CST for Henry County, Houston County, Alabama; Early County, Georgia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2020, 9:12 AM CST (15:12 UTC)
Expired
Mar 4, 2020, 9:45 AM CST
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Henry County, AL, Houston County, AL, Early County, GA

The radar

The Ft Rucker radar (KEOX), 47 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 9:33 AM CSTTSTM WND DMG4 Nnw Centerville, GATREE DOWN BLOCK THE ROAD ON MAYS MILL ROAD.
Mar 4, 9:35 AM CSTTSTM WND DMG3 Ese Sawhatchee, GATREE DOWN ALONG CEDAR SPRINGS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS52 KTAE 041512
SVRTAE
ALC067-069-GAC099-041545-
/O.NEW.KTAE.SV.W.0037.200304T1512Z-200304T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1012 AM EST Wed Mar 4 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henry County in southeastern Alabama...
  Houston County in southeastern Alabama...
  Western Early County in southwestern Georgia...

* Until 1045 AM EST/945 AM CST/.

* At 1011 AM EST/911 AM CST/, severe thunderstorms were located along
  a line extending from 8 miles south of Fort Gaines to Columbia to
  Ashford to Taylor, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cottonwood, Blakely, Dothan, Taylor, Ashford, Cowarts, Webb,
  Columbia, Centerville, Rehobeth, Avon, Gordon, Jakin, Haleburg,
  Memphis, Saffold, Pansey, Crosby, Grangeburg and Sigma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3145 8486 3126 8487 3125 8492 3112 8492
      3107 8496 3107 8503 3105 8501 3104 8501
      3100 8518 3100 8532 3117 8548 3121 8532
      3133 8520 3150 8510
TIME...MOT...LOC 1511Z 301DEG 36KT 3150 8506 3130 8514 3118 8526 3114
8546

HAIL...<.75IN
WIND...60MPH
 
$$

25-CAMP
1 follow-up statement
318 
WWUS52 KTAE 041539
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1039 AM EST Wed Mar 4 2020

ALC067-069-041548-
/O.CAN.KTAE.SV.W.0037.000000T0000Z-200304T1545Z/
Henry AL-Houston AL-
1039 AM EST Wed Mar 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY AND HOUSTON
COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Tornado Watch remains in effect until 600 PM EST for southeastern
Alabama...and southwestern Georgia.

LAT...LON 3145 8486 3126 8487 3125 8492 3112 8492
      3107 8496 3107 8503 3111 8503 3112 8506
      3115 8507 3117 8510 3118 8510 3119 8511
      3133 8507 3146 8498
TIME...MOT...LOC 1538Z 301DEG 36KT 3136 8479 3116 8487 3104 8499 3100
8519

$$

GAC099-041545-
/O.CON.KTAE.SV.W.0037.000000T0000Z-200304T1545Z/
Early GA-
1039 AM EST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EST
FOR WESTERN EARLY COUNTY...

At 1038 AM EST, severe thunderstorms were located along a line
extending from 6 miles southwest of Arlington to 7 miles west of
Colquitt to 6 miles west of Donalsonville to 7 miles southeast of
Cottonwood, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Blakely, Centerville, Gordon, Jakin, Saffold, Killarney, Howards
Mill, Early Co A/p, Cedar Springs, Rock Hill, Hilton and Sawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EST for southeastern
Alabama...and southwestern Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3145 8486 3126 8487 3125 8492 3112 8492
      3107 8496 3107 8503 3111 8503 3112 8506
      3115 8507 3117 8510 3118 8510 3119 8511
      3133 8507 3146 8498
TIME...MOT...LOC 1538Z 301DEG 36KT 3136 8479 3116 8487 3104 8499 3100
8519

HAIL...<.75IN
WIND...60MPH
 
$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 9:09 AM CST, 3 minutes earlier.

Area forecast discussion, Mar 4, 9:09 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1009 AM EST Wed Mar 4 2020

.UPDATE...

Things are picking up for the northern CWA this morning as radar
shows a train of storms continues marching east-to-southeastward
along a stationary front draped just north of our forecast area.
Some of these embedded cells have been clipping our AL and GA
counties, and producing strong wind gusts and heavy rainfall. A
few severe thunderstorm warnings have been issued this morning,
with some wind damage already being reported. As such, PoPs were
increased to 100% for the northern half of our CWA through the
afternoon as the frontal boundary is forecast to linger. We will
continue to monitor the convective evolution of this system for
possible future warnings. Hail and a brief tornado or two also
cannot be ruled out.

&&

.PREV DISCUSSION [204 AM EST]...

.NEAR TERM [Today Through Tonight]...

WSW flow aloft will prevail today as two shortwaves move through the
elongated positively tilted longwave trough. At the surface, a
mostly stationary frontal boundary will strengthen with the passage
of the northernmost shortwave and a reenforcement of the cooler
airmass north of the front. At the same time, increasing southerly
low-level flow will result in greater WAA south of the frontal
boundary. This is a classic setup for a heavy rain potential with
low-level convergent flow against a stationary boundary and more
boundary parallel flow aloft. The challenge will be pinpointing the
exact location of the front and subsequently where the axis of heavy
rain will setup. In general, the potential for the heaviest rain
will be across southern AL and GA with widespread average amounts
around 3". Isolated amounts may reach up to 5 inches. In addition to
the potential for heavy rain is the potential for severe
thunderstorm development. Along and south of the warm front,
supercell development will bring the threat for all modes of severe
weather (damaging winds, hail, tornadoes). As storms move north of
the warm front, elevated instability will allow for storms to remain
robust, though the threat will shift to primarily large hail as
storms are no longer surface based. The threat for severe weather
and heavy rain will decrease through the evening and overnight as
instability wanes, the plume of steep lapse rates advects east, and
low-level convergence along the front decreases.

.SHORT TERM [Thursday Through Friday]...

Thursday morning the surface low is forecast to be over the
north-central Gulf just southwest of Mobile with a warm front
arcing northeastward across SE AL and then cutting west to east
roughly midway across our GA zones. The low is forecast to move
inland over the panhandle mid to late morning and move east of our
CWA by late afternoon/early evening dragging a southwestward
extending cold front with it. The threat for severe weather
continues on Thursday for our entire CWA, but especially for areas
within the warm sector. Forecast model soundings in the warm
sector show looping hodographs with sfc-1km helicity values ~ 200
m2/s2, bulk shear (sfc-6km) around 60kts and MU CAPE between 900
and 1000 J/KG. The greatest severe threat will be damaging
straight line winds with the potential for a few tornadoes. Also,
PW's will be around 2" so some of the rain will be heavy at times
especially for the areas in the Flash Flood Watch. For a
discussion on the heavy rain potential during the near/short term
period, please refer to the hydrology section in this forecast
discussion.

Rain will be ending from west to east Thursday afternoon/evening
with the passage of the cold front. A cooler and drier airmass will
filter into the region on northerly winds Thursday night/Friday.

.LONG TERM [Friday Night Through Wednesday]...

A period of cooler and dry conditions can be expected through the
weekend as surface high pressure settles into the southeast. Upper
level ridging briefly builds in on Monday before the next shortwave
and cold front move in on Tuesday bringing with it our next chances
for rain. Temperatures also return to near seasonal levels for
Tuesday and Wednesday.

.AVIATION...
[Through 06Z Thursday]

A band of light to moderate rainfall with isolated storms will
gradually lift northward through the night. Expect the bulk of
rainfall tomorrow to be across south GA and southeast AL. With the
rain will come IFR/LIFR restrictions, and outside of the rain
MVFR/IFR. Near the end of the TAF, the axis of rain may shift back
south towards north Florida.

.MARINE...

Moderate southerly winds will increase to at least cautionary
levels Thursday as a strong cold front approaches. Showers and
thunderstorms will proceed the front and some storms may become
strong to severe. Winds will be strong and northerly Thursday
night after the cold front passes with advisory level conditions
likely at least through the end of the work week.

.FIRE WEATHER...

Wet conditions are expected through Thursday with drying then
expected through early next week. At this time, however, Red Flag
conditions are not expected over the next week.

.HYDROLOGY...

With the potential for heavy rainfall across much of the region, a
flash flood watch has been issued through Thursday. Model guidance
has been in good agreement that the heaviest rain should set up
across Southern Alabama and South Georgia. Rainfall amounts of 3 to
5 inches is expected with isolated maximum totals near 8 inches
within the flash flood watch area. Even though the rainfall will be
spread out over a couple of days, with much of the rainfall being
convective, the high rainfall rates will promote the flash flood
potential. In the days ahead, the focus will shift to river
flooding.

The rainfall distribution in this event makes many of our rivers
vulnerable to flooding, especially when many of these rivers are
running above normal from flooding last week. The Apalachicola,
Chattahoochee, Flint (ACF) system is the most vulnerable to
flooding with this system. Some of the ensembles suggest that
moderate flooding is possible in the ACF basin, particularly
within the Flint River system, including the Kinchafoonee Creek
north of Albany.

For detailed information on specific river stages and forecasts,
please visit http://water.weather.gov/ahps2/index.php?wfo=tae.
However, users are reminded that the river forecasts only include
the first 48 hours of rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  61  75  50  71 /  60  70 100  10   0
Panama City   74  62  73  52  70 /  50  80  90   0   0
Dothan        70  56  65  45  67 / 100  90  90   0   0
Albany        69  55  62  44  67 / 100  90 100  10   0
Valdosta      77  60  73  48  69 /  80  70 100  10   0
Cross City    80  66  75  53  73 /  20  30  90  20   0
Apalachicola  73  66  72  53  69 /  20  60  90   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday afternoon for Central Walton-
     Holmes-Jackson-North Walton-South Walton-Washington.

     High Rip Current Risk through late Thursday night for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Thursday evening for Baker-Ben Hill-
     Berrien-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-
     Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Thursday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.
&&

UPDATE...IG
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Harrigan
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...Godsey

In the hours before

Local storm report, Mar 4, 8:24 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
924 AM EST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     TSTM WND DMG     1 NNE DAYS CROSSROADS   31.73N 85.04W
03/04/2020                   CLAY               GA   COUNTY OFFICIAL

            DOWNED TREES WITH SOME TREES ON POWERLINES
            ACROSS NORTHERN HALF OF CLAY COUNTY.

&&

IG
Local storm report, Mar 4, 8:29 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 AM EST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     1 ENE CUTHBERT          31.78N 84.78W
03/04/2020                   RANDOLPH           GA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND POWER LINES
            DOWN ACROSS THE WESTERN PART OF THE COUNTY.

&&

LN
Local storm report, Mar 4, 8:30 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 AM EST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             1 E GEORGETOWN          31.89N 85.10W
03/04/2020  E0.70 INCH       QUITMAN            GA   PUBLIC

&&

LN
Local storm report, Mar 4, 9:01 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1001 AM EST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     NEWTON                  31.34N 85.60W
03/04/2020                   DALE               AL   EMERGENCY MNGR

            SEVERAL TREES DOWN AND ROOF OFF HOME NEAR
            NEWTON.

&&

LN
Local storm report, Mar 4, 9:05 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 AM EST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     TSTM WND DMG     3 N STOCKS              31.70N 84.10W
03/04/2020                   LEE                GA   EMERGENCY MNGR

            TREE THROUGH A HOME NEAR GRAVES SPRING ROAD.

&&

LN
Local storm report, Mar 4, 9:10 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1010 AM EST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     NEW BROCKTON            31.38N 85.92W
03/04/2020                   COFFEE             AL   EMERGENCY MNGR

            REPORTS OF A TREE ON A CAR, DAMAGE TO HOUSES
            AND A SPORTS COMPLEX, MULTIPLE REPORTS OF
            TREES DOWN NEAR NEW BROCKTON AND ELBA.

&&

LN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:27 AM CSTSevere Thunderstorm WarningTAEHenry48 min
Mar 4, 8:50 AM CSTSevere Thunderstorm WarningTAEDale, Henry, Houston25 min
Mar 4, 9:54 AM CSTRiver Flood WarningTAECoffee, Dale3 days
Mar 4, 1:05 PM CSTSpecial Weather StatementTAECoffee25 min
Mar 4, 5:27 PM CSTSpecial Weather StatementTAECoffee, Dale, Geneva, Henry, Houston63 min
Mar 4, 2:07 AM CSTSpecial Weather StatementTAEBrooks, Grady, Thomas38 min
Mar 4, 2:45 AM CSTSpecial Weather StatementTAEBrooks, Lanier, Lowndes, Thomas45 min
Mar 4, 7:52 AM CSTSevere Thunderstorm WarningTAECalhoun, Randolph, Terrell38 min
Mar 4, 8:21 AM CSTSpecial Weather StatementTAEBen Hill, Irwin39 min
Mar 4, 8:29 AM CSTSevere Thunderstorm WarningTAECalhoun, Dougherty, Lee, Randolph, Terrell46 min
Mar 4, 9:08 AM CSTSevere Thunderstorm WarningTAEDougherty, Lee, Turner, Worth26 min
Mar 4, 9:32 AM CSTSevere Thunderstorm WarningTAEBaker, Calhoun, Early28 min
Mar 4, 9:56 AM CSTRiver Flood WarningTAETerrell, Webster47 hr
Mar 4, 9:58 AM CSTRiver Flood WarningTAELee5 days
Mar 4, 12:37 PM CSTSpecial Weather StatementTAEBrooks, Lowndes23 min
Mar 4, 1:56 PM CSTRiver Flood WarningTAELee3 days
Mar 4, 2:13 PM CSTSpecial Weather StatementTAEBen Hill, Irwin17 min
Mar 4, 2:29 PM CSTSpecial Weather StatementTAEBen Hill16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.